Resource Logo
Being Alive

FDA Warns of Diabetes Risk of Protease Drugs




 

Being Alive 1997 Jul 5: 4

In letters to doctors and health care providers nationwide, the U.S. Food and Drug Administration has warned that thousands of people with hiv/aids taking protease inhibitors should be closely watched for an unexpected side effect: diabetes.

The FDA stressed that the estimated 150,000 Americans taking protease inhibitors should not stop, because the diabetes risk appears fairly small. But the FDA, investigating after complaints from pioneering aids researcher Dr. Michael Gottlieb and from Japan's drug regulators, discovered 83 patients who contracted diabetes or high blood sugaror had those diseases suddenly worsenafter they began taking protease inhibitors. Six cases were life-threatening, and 21 other patients needed hospitalization.

The FDA called the cases disturbing enough that it is relabeling all four protease inhibitors now sold in the United States to warn about the potential side effect. And the agency urged patients to immediately report to a doctor such symptoms as increased thirst, unexplained weight loss, increased urination, fatigue and dry, itchy skin.

As many as 1 in 1,000 patients who take protease inhibitors may be at risk, said FDA medical officer Dr. Jeff Murray. Many of those may be treated for diabetes successfully without stopping their aids therapy, he said. But half of the 83 patients discovered so far had to quit taking protease inhibitors, which have revolutionized aids care in the last year.

"I don't take this as a cause for alarm," said Dr. Sandra Palleja of Hoffman-La Roche, maker of the nation's first protease inhibitor, Invirase. "It just says we need to be vigilant when we monitor patients." The surprise warning comes just as the government is completing its first guidelines on how doctors and patients should use the complicated protease inhibitors. (See page 4.) The problem: It is unclear how, biologically, protease inhibitors would cause diabetes, which develops when the body cannot properly use sugar for energy and glucose builds up in the blood. It is treatable with diet, oral drugs and/or daily shots of insulin, but can be deadly if people do not know the warning signs and get medical help.

The 83 patients are not proof that protease inhibitors alone actually cause diabetes, the FDA cautioned. Some of the patients were taking, in addition to the aids medicines, other drugs that have been associated with the disease.

On average, diabetes symptoms struck about 76 days after patients began taking protease inhibitors, although some patients had the first symptoms a mere four days into treatment.

Published by We The People Living with AIDS/HIV of the Delaware Valley, Inc.



 




Information in this article was accurate in July 5, 1997. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.